Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Des Moines, IA

June 20, 2016Cerro Gordo County, Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2016, 4:03 AM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 4:03 AM CDT (09:03 UTC)
Expired
Jun 20, 2016, 4:30 AM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KDMX 200903
SVRDMX
IAC033-069-200930-
/O.NEW.KDMX.SV.W.0050.160620T0903Z-160620T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT MON JUN 20 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 430 AM CDT

* AT 403 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHWEST OF ROCKWELL...OR 10 MILES SOUTHWEST OF MASON
  CITY...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKWELL...SWALEDALE...DOUGHERTY AND BURCHINAL. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 182 AND 192.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4306 9302 4285 9303 4300 9342 4312 9336
TIME...MOT...LOC 0903Z 296DEG 39KT 4303 9332 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
2 follow-up statements
889 
WWUS53 KDMX 200914
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUN 20 2016

IAC033-069-200930-
/O.CON.KDMX.SV.W.0050.000000T0000Z-160620T0930Z/
CERRO GORDO IA-FRANKLIN IA-
414 AM CDT MON JUN 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN CERRO GORDO AND NORTHEASTERN FRANKLIN COUNTIES...

AT 414 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL...OR
11 MILES SOUTH OF MASON CITY...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKWELL AND DOUGHERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4306 9302 4287 9303 4296 9325 4310 9325
TIME...MOT...LOC 0914Z 293DEG 40KT 4298 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
607 
WWUS53 KDMX 200926
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT MON JUN 20 2016

IAC033-069-200936-
/O.EXP.KDMX.SV.W.0050.000000T0000Z-160620T0930Z/
CERRO GORDO IA-FRANKLIN IA-
426 AM CDT MON JUN 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 430 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 4306 9302 4287 9303 4296 9325 4310 9325
TIME...MOT...LOC 0925Z 296DEG 39KT 4298 9315 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:00 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 12:00 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT MON JUN 20 2016

.SHORT TERM.../Tonight/
Issued at 316 PM CDT Sun Jun 19 2016

The primary concern tonight will of course be convective trends.
Thunderstorms are expected to blossom between 21z and 00z based on
Convection Allowing Model /CAM/ guidance and quickly become severe
along and ahead of a frontal boundary analyzed from central South
Dakota to northwest Minnesota at 19z. High levels of deep shear and
instability should result in a period of severe weather as outlined
by SPC Enhanced area across Minnesota. Models suggest elevated capes
will remain fairly high, at least 2-3k j/kg, keeping a good
instability source going into the night. However effective shear
looks to wane considerably farther south as storms become more
elevated limiting the severe potential. Convergence will not be
great either with 305K and 310K surfaces showing a more westerly
than southerly component into the front. Still feel at least
scattered convection will sustain itself however due to a noted cold
front aloft and weaker mid level mechanical forcing. There still
could be some brief instances of severe weather too considering the
degree of instability. Although confidence is not there for a Flash
Flood Watch at the moment with limited coverage and storm motion
fairly progressive, locally heavy rains will be possible as well.
Areal coverage will not be widespread but a narrow axis of high
precipitable water will pool along the front with warm cloud depths
in excess of 4km.

.LONG TERM.../Monday through Sunday/
Issued at 316 PM CDT Sun Jun 19 2016

A weak cold front will be dropping southward across Iowa on Monday
morning and will reach central Missouri and northeastern Kansas by
Monday night. The post-frontal airmass will be shallow and allow
temperatures to fall from todays levels, One or two weak mid-
level impulses traveling through fairly brisk northwesterly flow
aloft will cause thunderstorms to redevelop on top of the shallow
surface airmass along the frontal boundary aloft from late Monday
afternoon through Monday night, mainly across southern and western
Iowa. Instability and low-level flow fields will only be
marginally supportive of strong/severe storms as outlined by SPC
products.

From Tuesday into Wednesday chances for thunderstorms and severe
weather will increase. On Tuesday the large mid/upper-level ridge
across the southwestern U.S. will build back northeastward across
the plains, sharpening the old boundary as a warm front and
pushing it back up toward southwestern Iowa. Around peak heating
time Tuesday afternoon and evening more thunderstorms may develop
along and northeast of this warm front, however, forecast
soundings indicate that there may be a capping inversion for much
of the afternoon especially if clouds associated with warm air
advection aloft limit surface heating. Even if storms do not
develop during the day, they will become more likely Tuesday night
as a shortwave impulse or two overtopping the ridge move down
across South Dakota, Minnesota and Iowa after dark and into
Wednesday. Whenever storms do develop between Tuesday afternoon
and Wednesday afternoon, whether one round or more, wind profiles
and vertical shear are very supportive of severe weather along
with easily sufficient instability. Hail and damaging winds are a
distinct possibility mainly Tuesday evening into Wednesday
morning. SPC has introduced a slight risk of severe weather that
looks reasonable, but may need to be shifted or expanded/upgraded
a bit in the coming days depending on where the warm front sets
up.

The front and associated thunderstorms will finally blow out of
Iowa to the east and southeast late Wednesday, after which it will
be relatively calm and a bit cooler to end the work week as a
large surface high pressure area slides by just to our northeast.
Between Friday night and Saturday night another active weather
period will occur as another mid-level shortwave and surface front
approach and move across the area. The severe weather chances for
this event are uncertain at this time, however, given the season
and expected degree of destabilization ahead of the system, it is
certainly possible.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1135 PM CDT Sun Jun 19 2016

Main concern through 12z will be lingering -TSRA chances. Areal
coverage of storms along boundary in MN continues to decrease.
South into Iowa sufficient inhibition over north/northeast
sections and midlevel H700 cap should help decrease coverage
further. ISO to SCT thunder possible for KMCW/KFOD but have
lowered confidence and mention only VCSH at this time. Boundary
VFR cigs and lingering shra will pass southeast by 12z with
boundary tracking into northern MO Monday evening and sct250 to
skc most areas by 19z. /rev

&&

.DMX Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Small
LONG TERM...Lee
AVIATION...rev
Hazardous weather outlook, Jun 19, 3:19 PM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT SUN JUN 19 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
319 PM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST LATE TONIGHT INTO
EARLY MONDAY MORNING OVER WESTERN TO NORTHERN IOWA. THE MAIN
THREAT WILL BE ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM MONDAY THROUGH
WEDNESDAY. LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ARE
POSSIBLE OVER SOUTHERN AND SOUTHWESTERN PORTIONS OF IOWA ON
MONDAY NIGHT. SEVERE WEATHER CHANCES WILL INCREASE FROM LATE
TUESDAY INTO WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS. IN ADDITION...HEAVY RAIN IS POSSIBLE AND MAY
CAUSE SOME LOCALIZED FLASH FLOODING AND EVEN RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES IN THE FIRST HALF OF
THE WEEK.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:07 PM CDTSpecial Weather StatementDMXCass23 min
Jun 20, 5:18 PM CDTSpecial Weather StatementDMXRinggold27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.